Michigan, 2021

Tornado in Michigan, October 3, 2021

October 3, 2021 · NWS DTX · 1 event in 1 county or zone

A weak tornado impacted Springfield Township in Oakland county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A weak tornado impacted Springfield Township in Oakland county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Oct 3, 2:41 PM EST, 2 hours 38 minutes earlier.

Area forecast discussion, Oct 3, 2:41 PM EST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
341 PM EDT Sun Oct 3 2021

.DISCUSSION...

WV channels (8-10) of GOES-16 imagery places center of mid-upper
level cyclonic flow over the Southern basin of Lake Michigan with
MSAS supporting surface low pressure offshore of Muskegon. Low mass
centroid rain shower convective activity has been widespread in
coverage north of I 69 with brief heavy rainfall. Thus, far model
data has been somewhat muted on the magnitude of frontogenesis and
deformation that resides along this corridor. Rather, model data
suggests that bulk of convection today is percolating along a
corridor of enhanced low level convergence underneath well defined
600-500mb thetae axis. 12Z KDTX raob captured moist adiabatic lapse
rates from the surface through 35.0 kft agl with a PWAT of 1.66.
Impressive ingredients for heavy rainfall with some radar estimates
suggesting that rainfall rates have been in the 1 to 2 inch per hour
range at times. Instantaneous rainfall rates have also exceeded 3 to
4 inches today but have been extremely transient and short lived in
any of the individual convective cells.

Messy forecast exists for the remainder of today as center of upper
level low pressure overspreads the area. Continued low level low
pressure centers and associated mesoscale convergence tracking
through the northern half of the state is expected to try and focus
much of the continued shower and thunderstorm activity north of I
69. However, breaks in the clouds and some increased insolation over
much of the southern forecast area will lead to quick increase in
instability given the background moist thermodynamic environment.
SPC mesoanalysis suggests that MLCAPES are approaching/exceeding 1000
J/kg immediately upstream, and the expectation is this modest
instability will spread across the southern forecast area
particularly south of M 59. Thus, shower and thunderstorm activity is
expected to increase in coverage increasing the likelihood that
Metro Detroit will be impacted more directly this evening. No deep
layer shear exists, resulting in no concern for severe weather.
Water loading may bring the possibility for an isolated wind gust to
40 mph. No question the main concern for the remainder of this
afternoon and tonight will be heavy rainfall. Storm motion is
expected to evolve this evening and tonight, from southwest to
northeast at 15 mph to less than 10 mph late tonight. Thus,
residence time of rainfall will need to be monitored. One other
feature that will need to be accounted for is the main absolute
vorticity maximum that is over eastern Illinois. Swirl of shower and
thunderstorm activity is associated with the center. Most recent of
hires signals suggests this vorticity center will lift
northeastward within mean flow and track through Metro Detroit and
southern Lower Michigan sometime between 01-05Z. Disagreement exists
to what integrity the convection cluster/MCV will have as
instability from diurnal heating will be on the wane. For now,
convective rainfall rates have been very nebulous and fleeting. With
best forcing north this afternoon transitioning with time to the
south the decision has been made to forgo a Flood Watch issuance.
Greatest potential for heavy rainfall/ponding issues may come this
evening with the vort max but confidence on overall footprint is
low.

The center of deep low pressure is forecasted to drift southward to
far northwestern Ohio during the day Monday. Little to dry air
advection will leave the environment relatively moist in
predominately easterly flow. Forecast soundings are showing a good
amount midlevel subsidence developing with a capping inversion in
the 3.0 to 6.0 kft agl layer. A surface based cold front is expected
to develop overhead with time likely requiring some marine
modification late in the day with the loss of a well mixed boundary
layer. Timing of the cold front is expected to be in the northern
Thumb and Saginaw by 18Z, through the I 69 and M 59 corridors by
00Z, through Metro Detroit an hour or two after 00Z. High static
stability through the lowest 3.0 kft agl will be in place by
Tuesday.

Rex Block is forecasted to develop for the middle of the week with
the ridge extension set to fold over Lower Michigan. Mid to upper
level isentropic ascent may be great enough to provide for cloud
cover but high temperatures will remain above normal in the lower
70s.

&&

.MARINE...

Broad low pressure retains residence over the central Great Lakes
through tonight and into Monday. Abundant moisture associated with
this system will result in continued showers ranging from scattered
to widespread coverage, with a peak in activity likely occurring
tonight. Some embedded thunderstorms are possible as well but severe
weather is not expected. Northeast wind strengthens to around 15 to
20 kt across northern and central Lake Huron tonight as the center
of the surface low reaches far southeast Lower Michigan. This is
expected to help scour out some of the more dense fog across the
marine areas. This should allow for the on-time expiration of the
Dense Fog Advisory at 8pm, but will continue to monitor trends in
observations for any necessary extensions this evening. Scattered
showers are forecast to linger Monday as the low hovers near western
Lake Erie through much of the day. Northeast winds and wave heights
are expected to remain below headline criteria at this time, though
a heightened wave field will develop across central Lake Huron
Monday into Tuesday as the low weakens and drifts south.

&&

.HYDROLOGY...

A large area of low pressure will become centered over Lower
Michigan tonight. Rainfall totals in excess of 1 inch are likely
through the event with locally higher amounts possible, especially
along and near the I-69 corridor. Slow movement and long duration of
downpours could result in minor urban or small stream flooding by
this evening.

&&

.PREV DISCUSSION...
Issued at 100 PM EDT Sun Oct 3 2021

AVIATION...

Broad low pressure lingering over southern Lower Michigan through
tomorrow will sustain showers and lower ceilings, along with light
winds. The improvement in ceilings above 1000 feet this afternoon
(still holding in MVFR), will be followed by a return into LIFR
tonight as boundary layer cools, and visibilities will likely follow
suite as well in this moisture rich environment, illustrated by
surface dew pts in the mid 60s. Scattered thunderstorms will remain
possible this afternoon into this evening, but confidence remains
too low to include in at a specific airport, and will handle with
amendments if needed.

For DTW...Bulk of heavy rain expected to reside north of terminal,
but a low chance of a thunderstorm is possible through this evening.
With the center of the broad low pressure in close proximity
tonight, medium to high confidence in LIFR cigs and potentialy even
visibility lowering into LIFR in fog. Once again cigs will be slow
to improve during the day on Monday, with modest northeast winds
developing.

DTW THRESHOLD PROBABILITIES...

* High for ceilings 5000 feet or less throughout the forecast.

* Low for a thunderstorm this afternoon and evening.

* Low for CIGS/VSBY to below 200ft and/or 1/2SM tonight.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Dense Fog Advisory until 8 PM EDT this evening for LHZ361>363-421-
     422-441>443-462>464.

Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...CB
MARINE.......TF
HYDROLOGY....CB
AVIATION.....SF

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Oct 3, 3:40 AM EST, 13 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
440 AM EDT Sun Oct 3 2021

MIZ047>049-053>055-060>063-068>070-075-076-082-083-040845-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
440 AM EDT Sun Oct 3 2021

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms today and tonight as a low
pressure system moves across lower Michigan. These storms remain
below severe intensity but may result in heavy rainfall and localized
flooding. Rainfall totals around 1 inch are likely across the region
with higher totals possible, mainly along and near the I-69 corridor.
Heavy downpours and slow storm movement could result in minor urban
and small stream flooding mainly this afternoon and evening.
Southwest to northeast storm motion near 25 mph becomes nearly
stationary this evening before turning northeast to southwest late
tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not planned for today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-040845-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
440 AM EDT Sun Oct 3 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms today and tonight as a low
pressure system moves across the central Great Lakes. These storms
remain below severe intensity but may result in heavy rainfall and
limited marine visibility. Southwest to northeast storm motion near
25 knots becomes nearly stationary this evening before turning
northeast to southwest late tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not planned for today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

BT

In the hours before

Special weather statement, Oct 3, 4:09 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
509 PM EDT Sun Oct 3 2021

MIZ060-061-032315-
Shiawassee-Genesee-
Including the cities of Owosso and Flint
509 PM EDT Sun Oct 3 2021

...LOCALLY TORRENTIAL RAINFALL EXPECTED...

A cluster of showers producing heavy rainfall will build east
across the area early this evening. Widespread precipitation
amounts of one half to one inch appear likely with isolated
locations receiving 2 to 3 inches of total rainfall through 630
pm or so. This may lead to minor poor drainage flooding and
significant ponding of water on some area roadways.

DG
Special weather statement, Oct 3, 5:18 PM EST, 1 minute before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
618 PM EDT Sun Oct 3 2021

MIZ062-068>070-032330-
Livingston MI-Lapeer MI-Macomb MI-Oakland MI-
618 PM EDT Sun Oct 3 2021

...Strong thunderstorms will impact portions of Oakland, west central
Macomb and northeastern Livingston Counties through 730 PM EDT...

At 618 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Goodrich to 6 miles southeast of Holly to
near Hartland. Movement was east at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Ortonville around 625 PM EDT.
  Clarkston around 640 PM EDT.
  Oxford around 705 PM EDT.
  West Bloomfield around 715 PM EDT.
  Pontiac around 730 PM EDT.

Other locations impacted by these storms include Franklin, Keego
Harbor, Waterford, Orchard Lake, Holly State Recreation Area,
Commerce, Rose Center, Auburn Hills, Bingham Farms and Lake Angelus.

People attending Troy Family Daze Festival should seek safe shelter
immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4250 8307 4251 8365 4260 8391 4287 8358
      4288 8345 4290 8345 4291 8309
TIME...MOT...LOC 2218Z 253DEG 18KT 4291 8344 4272 8356 4260 8379

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DG

The radar

The Detroit radar (KDTX), 10 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Oakland

When
October 3, 5:19 PM EST to 5:22 PM EST
Where
Oakland County, 2.38 mi NNE of Davisburg to 1.76 mi WNW of Jossman Acres
Rating
EF0
Path length
0.76 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
42.783, -83.515

Damage included: numerous large tree limbs broken off, few small trees uprooted, and very minor siding damage to two homes. Max winds were estimated at 65 mph.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2021Every state in 2021This day in weather historyThe tornado archive for Michigan, 2021Warnings in Michigan, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988220.